Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 40, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 8, 2015, 1:21 PM EDT for Johnson County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2015, 1:21 PM EDT (17:21 UTC)
- Expired
- Jun 8, 2015, 1:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Johnson County, KY
The radar
The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:24 AM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 8, 10:24 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1024 AM EDT MON JUN 8 2015 .UPDATE... ISSUED AT 1023 AM EDT MON JUN 8 2015 CURRENT CONDITIONS ACROSS THE AREA FEATURE A WELL DEFINED LINE OF SHOWERS AND A FEW THUNDERSTORMS OVER CENTRAL KENTUCKY MOVING NORTHEAST AS THE OVERALL LINE SHIFTS EAST. CURRENTLY...CLOUD COVER AND MID MORNING CONDITIONS ARE KEEPING THIS ACTIVITY PRETTY TAME. A FEW SHOWERS AND A STORM OR TWO WILL CONTINUE TO DEVELOP AHEAD OF THIS LINE THROUGH THE EARLY AFTERNOON. HAVE ADJUSTED POPS FOR THIS EXPECTED DEVELOPMENT. IT DOES APPEAR THAT THIS LINE BEGINNING TO CROSS NORTHERN PORTIONS OF THE I-75 CORRIDOR WILL MOVE THROUGH THE AREA WITH THE MAIN EXPECTED SEVERE THREAT TO FOLLOW IT. IF THIS DOES OCCUR...WHICH SEEMS LIKELY...THERE WILL BE A GENERAL DECREASE IN OVERALL EXPECTED SEVERE THREAT...HENCE WHY SPC HAS KEPT A SLIGHT RISK AND LOWERED THE OVERALL TORNADO RISK OVER EASTERN KENTUCKY...LIMITED TO SOUTH CENTRAL KY. THIS ALSO LEAD TO A LESS CERTAINTY OF A HAIL THREAT AND FOR THE UPDATE TO THE FORECAST...HAVE GONE WITH A GENERAL SEVERE MENTION TO THE STORMS LATER THIS AFTERNOON AND INTO THE EVENING. A NEW ZFP HAS BEEN SENT OUT ALONG WITH THE GRIDS TO THE WEB AND NDFD SERVERS. UPDATE ISSUED AT 655 AM EDT MON JUN 8 2015 READJUSTED RAIN CHANCES THIS MORNING AS THE OUTFLOW FROM OVERNIGHT CONVECTION HAS SLOWED UP AND IS JUST INCHING SOUTHWARD NOW. ITS JUST ABOUT TO CROSS INTO FLEMING COUNTY. WHILE AN ISOLATED SHOWER IS POSSIBLE AS THE BOUNDARY SHIFTS SOUTH...THE MORE WIDESPREAD SHOWER AND STORM CHANCES WILL ARRIVE AFTER 1 OR 2 PM. LATEST HRRR AND RAP IS SPEEDING UP ONSET OF SHOWERS AND STORMS...BUT NO NEED TO ADJUST ANYTHING IN THE FORECAST AT THIS POINT AS ONSET SHOULD STILL BE THIS AFTERNOON. WHILE WE SHOULD SEE SOME HIGH CLOUDS AROUND TODAY...IT DOES LOOK LIKE ENOUGH HEATING SHOULD TAKE PLACE TO BUILD THE INSTABILITY NEEDED FOR SEVERE STORMS. THUS...IT LOOKS LIKE THE THREAT MAY BE INCREASING FOR THIS AFTERNOON. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 329 AM EDT MON JUN 8 2015 ...SEVERE WEATHER A POSSIBILITY THIS AFTERNOON AND EVENING... THE MAIN FOCUS OF THE SHORT TERM CONTINUES TO REVOLVE AROUND THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. OVERNIGHT CONVECTION CONTINUES TO WEAKEN ACROSS INDIANA...BUT HAS SENT AN OUTFLOW BOUNDARY SOUTH ACROSS THE OHIO RIVER INTO NORTH CENTRAL KENTUCKY. WITH NORTH WINDS INTERSECTING WINDS OUT OF THE SOUTH AHEAD OF THE BOUNDARY...ADDITIONAL SHOWERS AND ISOLATED STORMS HAVE BEEN DEVELOPING ACROSS THIS REGION. THE SEGMENT OF THE OUTFLOW BOUNDARY HEADING FOR EASTERN KENTUCKY WON'T HAVE THE SAME CONVERGENCE AS OVER CENTRAL KENTUCKY. THUS...NOT SURE WE WILL SEE MUCH COVERAGE IN SHOWERS AS THIS BOUNDARY SLIPS INTO OUR AREA THIS MORNING. HOWEVER...THERE WILL BE SOME CLOUDS TO CONTEND WITH THIS MORNING...BUT WE HAVE NOTED SOME WARMING IN THE CLOUD TOPS UPSTREAM...SUGGESTING THE CLOUDS MAY GIVE WAY BY MID TO LATE MORNING WITH AT LEAST SOME PARTIAL SUNSHINE POSSIBLE. THIS WILL BE A KEY FACTOR TODAY...AS ANY SUNSHINE WILL ALLOW THE AREA TO DESTABILIZE...AND BUILD INSTABILITY. THIS WILL IN TURN HELP TO FUEL SHOWER AND THUNDERSTORM DEVELOPING NEAR THE OHIO RIVER BY EARLY AFTERNOON. THE FACT THAT THE MID LEVEL TROUGH IS DIGGING THROUGH THE AFTERNOON AND EVENING SUPPORTS SHOWER AND STORM DEVELOPMENT AS WELL WITH GOOD DYNAMICS DEVELOPING OVER THE OHIO VALLEY REGION. THUS...IT WON'T TAKE MUCH INSTABILITY TO FIRE OFF SHOWERS AND STORMS. THE ACTIVITY THAT DEVELOPS EARLY THIS AFTERNOON WILL CONTINUE TO EXPAND AND SINK SOUTHWARD ACROSS EASTERN KENTUCKY THROUGH THE EVENING HOURS. THERE IS A DECENT SEVERE THREAT THROUGH THE EVENING HOURS. MUCH OF THE SEVERE THREAT WILL REMAIN CONTINGENT ON SEEING SOME CLEARING ACROSS THE AREA TODAY SO WE CAN DESTABILIZE. HOWEVER...ASSUMING THIS HAPPENS...HERE IS WHAT WE CAN EXPECT... BULK SHEAR VALUES CLIMB TO BETWEEN 40 AND 50 KNOTS WHICH IS MORE THAN ENOUGH TO SUPPORT A DAMAGING WIND THREAT. FLOW IS FAIRLY UNIDIRECTIONAL... SUPPORTING MORE LINEAR CONVECTION WITH BOWING SEGMENTS. THE LOW LEVEL (0-3KM) SHEAR COMPONENT ALSO DOES NOT APPEAR WILL BE LINE NORMAL...WHICH WOULD BE LESS FAVORABLE FOR QLCS TORNADOES. HOWEVER...SEVERE WIND GUSTS EXCEEDING 60 MPH WILL STILL BE POSSIBLE AND BE CAPABLE OF DAMAGE. WET BULB ZERO HEIGHT WILL BE AROUND 10KFT...WHICH IS FAIRLY HIGH...BUT IF ENOUGH INSTABILITY CAN BUILD...LARGE HAIL MAY BE POSSIBLE. SHOWERS AND STORMS WILL EXIT TO THE SOUTH THIS EVENING...BUT COLD FRONT MAY LAG BEHIND AND MAY NOT CROSS THE AREA UNTIL TUESDAY. THUS...THE THREAT FOR AN ISOLATED SHOWER WILL CONTINUE TONIGHT INTO TUESDAY...AND WE MAY EVEN SEE A POP UP THUNDERSTORM ON TUESDAY IF THE BOUNDARY LINGERS OVER THE AREA. THUS...WILL KEEP AN ISOLATED SHOWER/THUNDERSTORM IN THE FORECAST THROUGH TUESDAY. CLOUD COVER COULD BE TRICKY...AS IT DEPENDS ON HOW QUICKLY THE FRONT SAGS SOUTH AND HOW MUCH LOW CLOUDS (IF ANY) WE SEE POSTFRONTAL. FOR NOW...GOING TO GO MORE MOSTLY CLOUDY THROUGH TONIGHT INTO TUESDAY MORNING...WITH CLOUDS BREAKING UP BY TUESDAY AFTERNOON. HIGHS WILL BE COOLER ON TUESDAY WITH READINGS AROUND 80 AND SLIGHTLY LESS HUMIDITY. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 355 AM EDT MON JUN 8 2015 EARLY IN THE LONG TERM PERIOD...THE AXIS OF A TROUGH IS EXPECTED TO HAVE SHIFTED TO THE EAST OF THE AREA. AT THAT TIME... A RIDGE IS EXPECTED TO BE CENTERED OVER NORTHERN MEXICO WITH RIDGING EXTENDING NORTH INTO THE CENTRAL PLAINS REGION. MEANWHILE A BROAD TROUGH IS EXPECTED TO BE WORKING THROUGH MUCH OF THE WESTERN US WHILE A SHORTWAVE TROUGH SHOULD BE NEARING THE NORTHERN AND WESTERN GREAT LAKES REGION. THE INITIAL TROUGH EXTENDING FROM THE NORTHEASTERN US SOUTH TO THE EASTERN SEABOARD WILL LIFT ON OUT TO THE NORTHEAST EARLY IN THE PERIOD...WHILE THE MID LEVEL RIDGE IS EXPECTED TO FLATTEN A BIT BECOMING CENTERED CLOSER TO THE BAJA OF CALIFORNIA AND BUILD EAST ACROSS THE SOUTHEASTERN US. AT THE SAME TIME...A SHORTWAVE TROUGH SHOULD PASS BY TO OUR NORTHERN MOVING ACROSS ONTARIO AND QUEBEC AS WELL AS THE GREAT LAKES AND NORTHEASTERN STATES. A COLD FRONT ASSOCIATED WITH THIS SYSTEM SHOULD SLOW DOWN AND BE ALIGNED WELL NORTH AND NORTHEAST OF EASTERN KY FROM THU INTO FRIDAY. THIS FRONT COULD SAG SOUTH AND SOUTHWEST TOWARD THE REGION AT THE END OF THE PERIOD. ALSO...BY THE START OF THE WEEKEND...MODELS GENERALLY HAVE INCREASING MOISTURE WORKING NORTH FROM THE GULF AND SOUTHEASTERN CONUS AROUND THE WESTERN AND NORTHWESTERN PERIPHERY OF THIS RIDGE...BETWEEN THIS RIDGE AND A TROUGH OVER THE WESTERN CONUS AND ROCKIES. DRIER AIR WILL HAVE WORKED INTO THE REGION EARLY IN THE PERIOD...ON WEDNESDAY AND INTO THURSDAY. SFC AND UPPER LEVEL HIGH PRESSURE SHOULD GENERALLY DOMINATE DURING THAT PERIOD...WITH DRY WEATHER FOR WEDNESDAY AND MAINLY DRY WEATHER ON THURSDAY. ISOLATED CONVECTION MAY BE ABLE TO DEVELOP OVER THE CUMBERLAND PLATEAU REGION AND THE HIGHER TERRAIN NEAR THE VA BORDER ON THU. THEN... UNSETTLED WEATHER WITH GENERALLY DIURNALLY DRIVEN CONVECTION IS ANTICIPATED FROM FRIDAY INTO SATURDAY AS MOISTURE INCREASES ACROSS THE AREA. CHANCES FOR CONVECTION AND WHETHER OR NOT THERE IS MUCH IN THE WAY OF CONVECTION AT NIGHT OVER THE UPCOMING WEEKEND WILL BE LARGELY DRIVEN BY THE POSITION OF THE RIDGE AXIS AND HOW CLOSE THE FRONTAL ZONE IS. UNCERTAINTY REMAINS WITH BOTH OF THESE FEATURES. THE WARMEST DAY OF THE PERIOD SHOULD COME ON THURSDAY...BEFORE MOISTURE AND CONVECTION CHANCES INCREASE. OTHERWISE...TEMPERATURES SHOULD GENERALLY BE A BIT ABOVE NORMAL AND DIURNAL RANGES MAY BE LIMITED LATER IN THE PERIOD DUE TO INCREASED MOISTURE AND THE PRESENCE OF CLOUDS AND POSSIBLE PRECIPITATION. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 655 AM EDT MON JUN 8 2015 WHILE MAINLY VFR CONDITIONS SHOULD PREVAIL OVER THE NEXT 24 HOURS...THERE ARE SOME BIG AVIATION CONCERNS. FIRST...WINDS WILL TURN GUSTY OUT OF THE SOUTHWEST THIS MORNING. WIND GUSTS UP TO 25 KNOTS WILL BE POSSIBLE AT TIMES. THE SECOND CONCERN IS THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON/EVENING. MODELS ARE STARTING TO COME INTO AGREEMENT ON THE TIMING OF THE CONVECTION SO HAVE NARROWED IN THE TIME RANGE IN THE TAFS WITH A 3 TO 4 HOUR WINDOW THIS AFTERNOON/EVENING. WITHIN THE THUNDERSTORMS...A PERIOD OF IFR/MVFR VISIBILITIES WILL BE POSSIBLE ALONG WITH A BRIEF PERIOD OF MVFR CIGS. ALONG WITH THESE ISSUES...A SEVERE THUNDERSTORM IS ALSO POSSIBLE WHICH COULD CONTAIN WIND GUSTS IN EXCESS OF 60 MPH. AVIATION CONCERNS SHOULD DISSIPATE BY 00Z THIS EVENING AS THUNDERSTORMS DEPART AND WEAKEN...AND WINDS SUBSIDE. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SHALLENBERGER SHORT TERM...KAS LONG TERM...JP AVIATION...KAS
Hazardous weather outlook, Jun 8, 10:07 AM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1007 AM EDT MON JUN 8 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091715- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 1007 AM EDT MON JUN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS...HEAVY RAIN...AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE ALSO POSSIBLE ON TUESDAY AND AGAIN FROM THURSDAY THROUGH SUNDAY...MAINLY DURING EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF DAMAGING WINDS OR LARGE HAIL THIS AFTERNOON AND EVENING. KAS/JP/SHALLENBERGER
In the hours before
Local storm report, Jun 8, 1:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
105 PM EDT MON JUN 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL MANCHESTER 37.15N 83.77W
06/08/2015 E0.25 INCH CLAY KY TRAINED SPOTTER
PEA SIZED HAIL FALLING IN DOWNTOWN MANCHESTER.
&&
JCARICOSpecial weather statement, Jun 8, 1:07 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
107 PM EDT MON JUN 8 2015
KYZ086-115>117-081730-
CLAY-KNOX-LESLIE-PERRY-
107 PM EDT MON JUN 8 2015
...A STRONG THUNDERSTORM WILL AFFECT CLAY...KNOX...LESLIE...PERRY...
AT 106 PM EDT...A STRONG THUNDERSTORM WAS OVER PIGEONROOST...OR NEAR
MANCHESTER...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MANCHESTER...HYDEN...BUCKHORN...SIDELL...BEAR BRANCH...SPRULE...
COTTONGIN...BUCKHORN LAKE S.P....KRYPTON...WENDOVER...HAVEN...MOSLEY
BEND...HOOKER...HOUSE...PANCO...HORSE CREEK JUNCTION...HERRON...
ENLINE...SIBERT AND SPRING CREEK.
THIS INCLUDES HAL ROGERS PARKWAY BETWEEN MILE MARKERS 11 AND 53.
&&
LAT...LON 3704 8389 3705 8387 3707 8389 3709 8386
3712 8389 3711 8392 3714 8394 3730 8359
3726 8353 3727 8352 3729 8355 3732 8355
3737 8344 3734 8340 3734 8338 3736 8336
3714 8324 3697 8385
TIME...MOT...LOC 1706Z 246DEG 40KT 3710 8381
DJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 1:07 PM EDT | Special Weather Statement | JKL | Clay | 23 min |
| Jun 8, 1:33 PM EDT | Special Weather Statement | JKL | Breathitt, Magoffin | 27 min |
| Jun 8, 1:55 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more | 50 min |
| Jun 8, 3:18 PM EDT | Special Weather Statement | JKL | Bell, Knox | 27 min |
| Jun 8, 3:25 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie | 50 min |
| Jun 8, 4:07 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Perry | 23 min |
| Jun 8, 4:16 PM EDT | Special Weather Statement | JKL | Fleming | 44 min |
| Jun 8, 4:26 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Letcher, Whitley | 3 hr |
| Jun 8, 4:32 PM EDT | Special Weather Statement | JKL | Bell, Harlan, Letcher | 13 min |
| Jun 8, 4:33 PM EDT | Flash Flood Warning | JKL | Bell, Knox, Whitley | 3 hr |
| Jun 8, 5:04 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Menifee, Montgomery, Powell | 26 min |
| Jun 8, 5:16 PM EDT | Special Weather Statement | JKL | Estill, Lee, Wolfe | 59 min |
| Jun 8, 5:28 PM EDT | Special Weather Statement | JKL | Elliott, Morgan, Rowan | 62 min |
| Jun 8, 5:30 PM EDT | Special Weather Statement | JKL | Jackson, Owsley, Rockcastle | 60 min |
| Jun 8, 5:51 PM EDT | Special Weather Statement | JKL | Elliott, Johnson, Morgan | 39 min |
| Jun 8, 5:52 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Morgan | 38 min |
| Jun 8, 5:56 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Wolfe | 30 min |
| Jun 8, 6:28 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin, Martin | 62 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.